May 2018, 17(3): 1001-1022. doi: 10.3934/cpaa.2018049

A doubly nonlinear Cahn-Hilliard system with nonlinear viscosity

1. 

Dipartimento di Matematica "F. Enriques", Università degli Studi di Milano, Via Saldini 50,20133 Milano, Italy

2. 

Dipartimento di Matematica "F. Casorati", Università di Pavia, Via Ferrata 1,27100 Pavia, Italy

3. 

Department of Mathematics, University College London, Gower Street, London WC1E 6BT, United Kingdom

4. 

Dipartimento di Ingegneria -Sezione Ingegneria Civile, Università degli Studi "Roma Tre", Via Vito Volterra 62, Roma, Italy

* Corresponding author

Received  October 2017 Revised  November 2017 Published  January 2018

Fund Project: PC gratefully acknowledges some financial support from the MIUR-PRIN Grant 2015PA5MP7 "Calculus of Variations"; the present paper also benefits from the support of the GNAMPA (Gruppo Nazionale per l'Analisi Matematica, la Probabilità e le loro Applicazioni) of INdAM (Istituto Nazionale di Alta Matematica) and the IMATI – C.N.R. Pavia for EB and PC

In this paper we discuss a family of viscous Cahn-Hilliard equations with a non-smooth viscosity term. This system may be viewed as an approximation of a ''forward-backward'' parabolic equation. The resulting problem is highly nonlinear, coupling in the same equation two nonlinearities with the diffusion term. In particular, we prove existence of solutions for the related initial and boundary value problem. Under suitable assumptions, we also state uniqueness and continuous dependence on data.

Citation: Elena Bonetti, Pierluigi Colli, Luca Scarpa, Giuseppe Tomassetti. A doubly nonlinear Cahn-Hilliard system with nonlinear viscosity. Communications on Pure & Applied Analysis, 2018, 17 (3) : 1001-1022. doi: 10.3934/cpaa.2018049
References:
[1]

F. BaiC. M. ElliottA. GardinerA. Spence and A. M. Stuart, The viscous Cahn-Hilliard equation. Ⅰ. Computations, Nonlinearity, 8 (1995), 131-160.

[2]

V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces, Noordhoff, Leyden, 1976.

[3]

E. BonettiP. Colli and G. Tomassetti, A non-smooth regularization of a forward-backward parabolic equation, Math. Models Methods Appl. Sci., 27 (2017), 641-661.

[4]

N. D. BotkinM. Brokate and E. G. El Behi-Gornostaeva, One-phase flow in porous media with hysteresis, Phys. B, 486 (2016), 183-186.

[5]

H. Brezis, Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North-Holland Math. Stud., 5 North-Holland, Amsterdam, 1973.

[6]

J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system Ⅰ. Interfacial free energy, J. Chem. Phys., 2 (1958), 258-267.

[7]

P. Colli and T. Fukao, Nonlinear diffusion equations as asymptotic limits of Cahn-Hilliard systems, J. Differential Equations, 260 (2016), 6930-6959.

[8]

P. ColliG. Gilardi and J. Sprekels, On the Cahn-Hilliard equation with dynamic boundary conditions and a dominating boundary potential, J. Math. Anal. Appl., 419 (2014), 972-994.

[9]

P. Colli and L. Scarpa, From the viscous Cahn-Hilliard equation to a regularized forward-backward parabolic equation, Asymptot. Anal., 99 (2016), 183-205.

[10]

P. Colli and A. Visintin, On a class of doubly nonlinear evolution equations, Comm. Partial Differential Equations, 15 (1990), 737-756.

[11]

C. M. Elliott and H. Garcke, On the Cahn-Hilliard equation with degenerate mobility, SIAM J. Math. Anal., 27 (1996), 404-423.

[12]

C. M. Elliott and A. M. Stuart, Viscous Cahn-Hilliard equation. Ⅱ. Analysis, J. Differential Equations, 128 (1996), 387-414.

[13]

C. M. Elliott and S. Zheng, On the Cahn-Hilliard equation, Arch. Rational Mech. Anal., 96 (1986), 339-357.

[14]

M. Frémond, Non-Smooth Thermomechanics, Springer-Verlag, Berlin, 2002.

[15]

G. GilardiA. Miranville and G. Schimperna, On the Cahn-Hilliard equation with irregular potentials and dynamic boundary conditions, Commun. Pure Appl. Anal., 8 (2009), 881-912.

[16]

M. Gurtin, Generalized Ginzburg-Landau and Cahn-Hilliard equations based on a microforce balance, Phys. D, 92 (1996), 178-192.

[17]

M. Latroche, Structural and thermodynamic properties of metallic hydrides used for energy storage, J. Phys. Chem. Solids, 65 (2004), 517-522.

[18]

A. Miranville and G. Schimperna, On a doubly nonlinear Cahn-Hilliard-Gurtin system, Discrete Contin. Dyn. Syst. Ser. B, 14 (2010), 675-697.

[19]

A. Miranville and S. Zelik, Doubly nonlinear Cahn-Hilliard-Gurtin equations, Hokkaido Math. J., 38 (2009), 315-360.

[20]

A. Novick-Cohen, On the viscous Cahn-Hilliard equation, in Material instabilities in continuum mechanics (Edinburgh, 1985–1986), Oxford Sci. Publ., Oxford Univ. Press, New York, 1988, pp. 329–342.

[21]

A. Novick-Cohen and R. L. Pego, Stable patterns in a viscous diffusion equation, Trans. Amer. Math. Soc., 324 (1991), 331-351.

[22]

B. Schweizer, The Richards equation with hysteresis and degenerate capillary pressure, J. Differential Equations, 252 (2012), 5594-5612.

[23]

J. Simon, Compact sets in the space $L^p(0,T;B)$, Ann. Mat. Pura Appl.(4), 146 (1987), 65-96.

[24]

G. Tomassetti, Smooth and non-smooth regularizations of the nonlinear diffusion equation, Discrete Contin. Dyn. Syst. Ser. S, 10 (2017), 1519-1537.

show all references

References:
[1]

F. BaiC. M. ElliottA. GardinerA. Spence and A. M. Stuart, The viscous Cahn-Hilliard equation. Ⅰ. Computations, Nonlinearity, 8 (1995), 131-160.

[2]

V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces, Noordhoff, Leyden, 1976.

[3]

E. BonettiP. Colli and G. Tomassetti, A non-smooth regularization of a forward-backward parabolic equation, Math. Models Methods Appl. Sci., 27 (2017), 641-661.

[4]

N. D. BotkinM. Brokate and E. G. El Behi-Gornostaeva, One-phase flow in porous media with hysteresis, Phys. B, 486 (2016), 183-186.

[5]

H. Brezis, Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North-Holland Math. Stud., 5 North-Holland, Amsterdam, 1973.

[6]

J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system Ⅰ. Interfacial free energy, J. Chem. Phys., 2 (1958), 258-267.

[7]

P. Colli and T. Fukao, Nonlinear diffusion equations as asymptotic limits of Cahn-Hilliard systems, J. Differential Equations, 260 (2016), 6930-6959.

[8]

P. ColliG. Gilardi and J. Sprekels, On the Cahn-Hilliard equation with dynamic boundary conditions and a dominating boundary potential, J. Math. Anal. Appl., 419 (2014), 972-994.

[9]

P. Colli and L. Scarpa, From the viscous Cahn-Hilliard equation to a regularized forward-backward parabolic equation, Asymptot. Anal., 99 (2016), 183-205.

[10]

P. Colli and A. Visintin, On a class of doubly nonlinear evolution equations, Comm. Partial Differential Equations, 15 (1990), 737-756.

[11]

C. M. Elliott and H. Garcke, On the Cahn-Hilliard equation with degenerate mobility, SIAM J. Math. Anal., 27 (1996), 404-423.

[12]

C. M. Elliott and A. M. Stuart, Viscous Cahn-Hilliard equation. Ⅱ. Analysis, J. Differential Equations, 128 (1996), 387-414.

[13]

C. M. Elliott and S. Zheng, On the Cahn-Hilliard equation, Arch. Rational Mech. Anal., 96 (1986), 339-357.

[14]

M. Frémond, Non-Smooth Thermomechanics, Springer-Verlag, Berlin, 2002.

[15]

G. GilardiA. Miranville and G. Schimperna, On the Cahn-Hilliard equation with irregular potentials and dynamic boundary conditions, Commun. Pure Appl. Anal., 8 (2009), 881-912.

[16]

M. Gurtin, Generalized Ginzburg-Landau and Cahn-Hilliard equations based on a microforce balance, Phys. D, 92 (1996), 178-192.

[17]

M. Latroche, Structural and thermodynamic properties of metallic hydrides used for energy storage, J. Phys. Chem. Solids, 65 (2004), 517-522.

[18]

A. Miranville and G. Schimperna, On a doubly nonlinear Cahn-Hilliard-Gurtin system, Discrete Contin. Dyn. Syst. Ser. B, 14 (2010), 675-697.

[19]

A. Miranville and S. Zelik, Doubly nonlinear Cahn-Hilliard-Gurtin equations, Hokkaido Math. J., 38 (2009), 315-360.

[20]

A. Novick-Cohen, On the viscous Cahn-Hilliard equation, in Material instabilities in continuum mechanics (Edinburgh, 1985–1986), Oxford Sci. Publ., Oxford Univ. Press, New York, 1988, pp. 329–342.

[21]

A. Novick-Cohen and R. L. Pego, Stable patterns in a viscous diffusion equation, Trans. Amer. Math. Soc., 324 (1991), 331-351.

[22]

B. Schweizer, The Richards equation with hysteresis and degenerate capillary pressure, J. Differential Equations, 252 (2012), 5594-5612.

[23]

J. Simon, Compact sets in the space $L^p(0,T;B)$, Ann. Mat. Pura Appl.(4), 146 (1987), 65-96.

[24]

G. Tomassetti, Smooth and non-smooth regularizations of the nonlinear diffusion equation, Discrete Contin. Dyn. Syst. Ser. S, 10 (2017), 1519-1537.

[1]

Alain Miranville. Existence of solutions for Cahn-Hilliard type equations. Conference Publications, 2003, 2003 (Special) : 630-637. doi: 10.3934/proc.2003.2003.630

[2]

Peng Jiang. Unique global solution of an initial-boundary value problem to a diffusion approximation model in radiation hydrodynamics. Discrete & Continuous Dynamical Systems - A, 2015, 35 (7) : 3015-3037. doi: 10.3934/dcds.2015.35.3015

[3]

L. Chupin. Existence result for a mixture of non Newtonian flows with stress diffusion using the Cahn-Hilliard formulation. Discrete & Continuous Dynamical Systems - B, 2003, 3 (1) : 45-68. doi: 10.3934/dcdsb.2003.3.45

[4]

Tatsien Li, Libin Wang. Global classical solutions to a kind of mixed initial-boundary value problem for quasilinear hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2005, 12 (1) : 59-78. doi: 10.3934/dcds.2005.12.59

[5]

Michal Beneš. Mixed initial-boundary value problem for the three-dimensional Navier-Stokes equations in polyhedral domains. Conference Publications, 2011, 2011 (Special) : 135-144. doi: 10.3934/proc.2011.2011.135

[6]

Gilles Carbou, Bernard Hanouzet. Relaxation approximation of the Kerr model for the impedance initial-boundary value problem. Conference Publications, 2007, 2007 (Special) : 212-220. doi: 10.3934/proc.2007.2007.212

[7]

Xianpeng Hu, Dehua Wang. The initial-boundary value problem for the compressible viscoelastic flows. Discrete & Continuous Dynamical Systems - A, 2015, 35 (3) : 917-934. doi: 10.3934/dcds.2015.35.917

[8]

Ciprian G. Gal, Alain Miranville. Robust exponential attractors and convergence to equilibria for non-isothermal Cahn-Hilliard equations with dynamic boundary conditions. Discrete & Continuous Dynamical Systems - S, 2009, 2 (1) : 113-147. doi: 10.3934/dcdss.2009.2.113

[9]

Ciprian G. Gal, Mahamadi Warma. Reaction-diffusion equations with fractional diffusion on non-smooth domains with various boundary conditions. Discrete & Continuous Dynamical Systems - A, 2016, 36 (3) : 1279-1319. doi: 10.3934/dcds.2016.36.1279

[10]

Jitao Liu. On the initial boundary value problem for certain 2D MHD-$\alpha$ equations without velocity viscosity. Communications on Pure & Applied Analysis, 2016, 15 (4) : 1179-1191. doi: 10.3934/cpaa.2016.15.1179

[11]

Ahmad Makki, Alain Miranville. Existence of solutions for anisotropic Cahn-Hilliard and Allen-Cahn systems in higher space dimensions. Discrete & Continuous Dynamical Systems - S, 2016, 9 (3) : 759-775. doi: 10.3934/dcdss.2016027

[12]

Pierluigi Colli, Gianni Gilardi, Paolo Podio-Guidugli, Jürgen Sprekels. An asymptotic analysis for a nonstandard Cahn-Hilliard system with viscosity. Discrete & Continuous Dynamical Systems - S, 2013, 6 (2) : 353-368. doi: 10.3934/dcdss.2013.6.353

[13]

Xiaoyun Cai, Liangwen Liao, Yongzhong Sun. Global strong solution to the initial-boundary value problem of a 2-D Kazhikhov-Smagulov type model. Discrete & Continuous Dynamical Systems - S, 2014, 7 (5) : 917-923. doi: 10.3934/dcdss.2014.7.917

[14]

Yi Zhou, Jianli Liu. The initial-boundary value problem on a strip for the equation of time-like extremal surfaces. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 381-397. doi: 10.3934/dcds.2009.23.381

[15]

Martn P. Árciga Alejandre, Elena I. Kaikina. Mixed initial-boundary value problem for Ott-Sudan-Ostrovskiy equation. Discrete & Continuous Dynamical Systems - A, 2012, 32 (2) : 381-409. doi: 10.3934/dcds.2012.32.381

[16]

Haifeng Hu, Kaijun Zhang. Analysis on the initial-boundary value problem of a full bipolar hydrodynamic model for semiconductors. Discrete & Continuous Dynamical Systems - B, 2014, 19 (6) : 1601-1626. doi: 10.3934/dcdsb.2014.19.1601

[17]

Álvaro Hernández, Michał Kowalczyk. Rotationally symmetric solutions to the Cahn-Hilliard equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (2) : 801-827. doi: 10.3934/dcds.2017033

[18]

Ciprian G. Gal, Maurizio Grasselli. Longtime behavior of nonlocal Cahn-Hilliard equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (1) : 145-179. doi: 10.3934/dcds.2014.34.145

[19]

Cecilia Cavaterra, Maurizio Grasselli, Hao Wu. Non-isothermal viscous Cahn-Hilliard equation with inertial term and dynamic boundary conditions. Communications on Pure & Applied Analysis, 2014, 13 (5) : 1855-1890. doi: 10.3934/cpaa.2014.13.1855

[20]

Georgia Karali, Yuko Nagase. On the existence of solution for a Cahn-Hilliard/Allen-Cahn equation. Discrete & Continuous Dynamical Systems - S, 2014, 7 (1) : 127-137. doi: 10.3934/dcdss.2014.7.127

2017 Impact Factor: 0.884

Metrics

  • PDF downloads (40)
  • HTML views (252)
  • Cited by (0)

[Back to Top]